Alert archive / Kansas / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 66, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at May 10, 2016, 5:18 PM CDT for Decatur County, Norton County, Kansas. It was in force for 42 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 10, 2016, 5:18 PM CDT (22:18 UTC)
- Expired
- May 10, 2016, 6:00 PM CDT
- In force
- 42 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Decatur County, KS, Norton County, KS
The radar
The Goodland radar (KGLD), 139 km from the middle of the area, began a volume at 22:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 10, 5:28 PM CDT | HAIL 0.75 | Jennings, KS | DIME SIZE HAIL COVERING THE GROUND. GUSTY WINDS OF 30-40 MPH. |
| May 10, 5:30 PM CDT | HAIL 1 | Jennings, KS | |
| May 10, 5:47 PM CDT | HAIL 0.25 | 7 Se Jennings, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 12 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 10.3 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1601 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- -7 m²/s²
- 0-3 km storm-relative helicity
- 80 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
540
WUUS53 KGLD 102218
SVRGLD
KSC039-137-102300-
/O.NEW.KGLD.SV.W.0066.160510T2218Z-160510T2300Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
518 PM CDT TUE MAY 10 2016
THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN DECATUR COUNTY IN NORTHWESTERN KANSAS...
WESTERN NORTON COUNTY IN NORTHWESTERN KANSAS...
* UNTIL 600 PM CDT
* AT 517 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER JENNINGS...OR
14 MILES SOUTHEAST OF OBERLIN...MOVING NORTHEAST AT 35 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
NORCATUR...JENNINGS...CLAYTON...KANONA AND REAGER.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3957 10018 3957 10029 3981 10045 3996 10011
3986 9995 3969 9986
TIME...MOT...LOC 2217Z 244DEG 31KT 3968 10032
HAIL...1.00IN
WIND...60MPH
$$
JN2 follow-up statements
079
WWUS53 KGLD 102236
SVSGLD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
536 PM CDT TUE MAY 10 2016
KSC039-137-102300-
/O.CON.KGLD.SV.W.0066.000000T0000Z-160510T2300Z/
DECATUR KS-NORTON KS-
536 PM CDT TUE MAY 10 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT
FOR SOUTHEASTERN DECATUR AND WESTERN NORTON COUNTIES...
AT 536 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR CLAYTON...OR 13
MILES SOUTHWEST OF NORTON...MOVING NORTHEAST AT 35 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
NORCATUR...CLAYTON AND REAGER.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3957 10018 3959 10024 3984 10036 3996 10011
3986 9995 3969 9986
TIME...MOT...LOC 2236Z 244DEG 31KT 3975 10013
HAIL...1.00IN
WIND...60MPH
$$
JN800
WWUS53 KGLD 102247
SVSGLD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
547 PM CDT TUE MAY 10 2016
KSC039-137-102300-
/O.CON.KGLD.SV.W.0066.000000T0000Z-160510T2300Z/
DECATUR KS-NORTON KS-
547 PM CDT TUE MAY 10 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT
FOR EAST CENTRAL DECATUR AND SOUTHWESTERN NORTON COUNTIES...
AT 547 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES SOUTHWEST OF
NORTON...MOVING NORTHEAST AT 35 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
CLAYTON AND REAGER.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3960 10011 3964 10016 3981 10022 3988 10006
3986 9995 3969 9986
TIME...MOT...LOC 2247Z 244DEG 31KT 3979 10001
HAIL...1.00IN
WIND...60MPH
$$
JNWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 3:12 PM CDT, 2 hours 6 minutes earlier.
Area forecast discussion, May 10, 3:12 PM CDT, 2 hours 6 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 212 PM MDT TUE MAY 10 2016 .SHORT TERM...(THIS AFTERNOON THROUGH WEDNESDAY) ISSUED AT 159 PM MDT TUE MAY 10 2016 EARLY AFTERNOON WV IMAGERY AND RAP ANALYSIS SHOWS CLOSED UPPER LOW CENTERED OVER EASTERN MONTANA WITH A SHORTWAVE RIDGE OVER EASTERN KANSAS. SW FLOW IS IN PLACE ACROSS THE HIGH PLAINS WITH A SHORTWAVE TROUGH MOVING INTO EASTERN COLORADO AROUND THE BASE OF THE UPPER LOW. AT THE SURFACE...A PREFRONTAL TROUGH IS IN PLACE FROM JUST ACROSS OUR EASTERN CWA...WITH A COLD FRONT MOVING INTO THE SNW HALF OF THE CW (JUST NORTHWEST OF KMCK AND KGLD). THIS AFTERNOON-TONIGHT...SHOWERS/THUNDERSTORM WILL DEVELOP ALONG AND BEHIND SURFACE TROUGH AND COLD FRONT THIS AFTERNOON. COVERAGE WILL INCREASE IN RESPONSE TO INCREASING LARGE SCALE FORCING LATE THIS AFTERNOON THROUGH TONIGHT...WITH SUBSIDENCE SPREADING OVER THE REGION FROM THE WEST BY 12Z TONIGHT. GUIDANCE CONTINUES TO SUPPORT WIDESPREAD SHOWER/THUNDERSTORM COVERAGE BY THIS EVENING PARTICULARLY IN OUR NORTH AND EAST...WITH MODERATE RAINFALL AMOUNTS. MEAN FLOW WILL TEND TO BE PARALLEL TO FRONT AND POST FRONTAL ELEVATED FRONTOGENESIS (850-700MB LAYER)...WHICH COULD SUPPORT TRAINING OF SHOWER ACTIVITY AND LOCALLY HIGHER AMOUNTS. REGARDING SEVERE THREAT...STRONG LINEAR/SPEED SHEAR IS IN PLACE AND WILL CONTINUE THROUGH THIS EVENING RAISING THE POSSIBILITY FOR ORGANIZED THUNDERSTORM CLUSTERS/MCS POTENTIAL. LIMITING FACTOR FOR SEVERE AND LOCALLY HEAVY RAIN POTENTIAL IS LIMITED CAPE CURRENTLY SHOW BY LATEST RAP ANALYSIS. GFS CURRENTLY REFLECTS CURRENT TRENDS AND AT MOST HAS MU CAPE IN THE 500-900 J/KG RANGE BY LATE AFTERNOON. NAM CONTINUES TO SHOW A NARROW AXIS OF HIGHER MU CAPE IN THE 900- 1500 J/KG RANGE IMMEDIATELY ALONG THE COLD FRONT LATE THIS AFTERNOON/EVENING. AS THE NAM ALREADY SEEMS TO BE RUNNING HIGH ON TDS THIS IS LIKELY INFLUENCING ITS CAPE PROFILES. IF GFS CONTINUES TO VERIFY I AM SKEPTICAL THAT WE WOULD SEE MORE THAN SHOWERS AND MARGINAL THUNDERSTORMS. WITH INVERTED V PROFILES ON MODEL SOUNDINGS STRONG WINDS WILL BE A PRIMARY THREAT WITH STRONGER STORMS. IF HIGHER CAPE (NAM) VERIFIES THEN WE MAY SEE AN ISOLATED QUARTER SIZE HAIL THREAT. WEDNESDAY...ANY LINGERING SHOWERS/THUNDERSTORMS IN THE MORNING SHOULD END WITH A DRY PERIOD EXPECTED THROUGH MOST OF THE DAY UNTIL THE AFTERNOON. ANOTHER SHORTWAVE TROUGH THEN ROTATES THROUGH THE ROCKIES AND INTO THE SOUTHERN PLAINS. GUIDANCE IS SHOWING PRECIP SIGNAL IN OUR SOUTHWEST BY THE LATE AFTERNOON...AND I STUCK WITH PREVIOUS FORECAST TREND. BASED ON THE TRACK OF THIS SHORTWAVE AND LIMITED INSTABILITY I AM NOT ANTICIPATING MUCH IN THE WAY OF PRECIPITATION OUT OF THE ACTIVITY LATE WEDNESDAY AFTERNOON. POST FRONTAL AIR MASS SHOULD BE SLIGHTLY BELOW NORMAL FOR HIGHS (MAINLY IN THE MID-UPPER 60S). .LONG TERM...(WEDNESDAY NIGHT THROUGH TUESDAY) ISSUED AT 211 PM MDT TUE MAY 10 2016 SHORTWAVE TROUGH EXITS THE REGION WEDNESDAY EVENING AND INTO THURSDAY AS HIGH PRESSURE BUILDS SOUTHWEST OF THE CWA. THE RIDGE REMAINS WEST OF THE REGION THROUGH SUNDAY BEFORE BREAKING DOWN AND SLOWLY MOVING EAST. THE NEXT LOW PRESSURE SYSTEM WILL ROTATE IN FROM THE WEST NORTHWEST LATE THIS WEEKEND AROUND A LARGE AREA OF LOW PRESSURE SITUATED OVER THE GREAT LAKES REGION. WENT WITH DRY POPS THURSDAY AFTERNOON THROUGH EARLY SATURDAY. THE BLEND GAVE 40 TO 50 PERCENT POPS SATURDAY AFTERNOON INTO SUNDAY HOWEVER THERE WILL BE SOME SUBSIDENCE TO OVERCOME AS THE RIDGE RETREATS EASTWARD THUS I REDUCED POPS SLIGHTLY DURING THIS TIME FRAME. FOR SUNDAY AFTERNOON INTO MONDAY...POPS REMAIN IN THE 30 TO 40 PERCENT RANGE AS THE LOW MOVES OVER THE CWA AND WEAKENS AS IT MOVES TO THE EAST AND SOUTHEAST. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z WEDNESDAY AFTERNOON) ISSUED AT 1136 AM MDT TUE MAY 10 2016 VFR CONDITIONS SHOULD PREVAIL THROUGH THE TAF PERIOD AT BOTH KGLD AND KMCK TERMINALS. SHOWERS AND THUNDERSTORMS WILL OVERSPREAD BOTH TERMINALS ALONG AND BEHIND A COLD FRONT THIS AFTERNOON THROUGH THE OVERNIGHT...AND BRIEF DROPS TO MVFR CIG/VIS CANT BE RULED OUT WITH STRONGER STORMS/HEAVIER SHOWERS. NOT ENOUGH CONFIDENCE TO INTRODUCE SUB VFR CONDITIONS AT THIS POINT. MAIN CHANGE WAS TO FINE TUNE TIMING OF SHOWERS/THUNDERSTORMS BASED ON LATEST SHORT RANGE GUIDANCE AT BOTH TAF SITES...ALONG WITH INCREASE IN WINDS AS FRONT MOVES ACROSS REGION LATE THIS AFTERNOON INTO THIS EVENING. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...DR LONG TERM...TL AVIATION...DR
Hazardous weather outlook, May 10, 11:52 AM CDT, 5 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1052 AM MDT TUE MAY 10 2016 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-111700- YUMA COUNTY-KIT CARSON COUNTY-CHEYENNE COUNTY-CHEYENNE-RAWLINS- DECATUR-NORTON-SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE- GREELEY-WICHITA-DUNDY-HITCHCOCK-RED WILLOW- 1052 AM MDT TUE MAY 10 2016 /1152 AM CDT TUE MAY 10 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL COLORADO... EXTREME SOUTHWEST NEBRASKA AND NORTHWEST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT... SHOWERS AND THUNDERSTORMS WILL DEVELOP OVER NORTHEAST COLORADO TODAY AND SPREAD ACROSS NORTHWEST KANSAS AND SOUTHWEST NEBRASKA THROUGH THE AFTERNOON AND OVERNIGHT HOURS. MODERATE RAINFALL IS EXPECTED LATE THIS AFTERNOON THROUGH TONIGHT...WITH AREAS OF HEAVIER RAINFALL POSSIBLE MAINLY NORTH OF INTERSTATE 70 IN KANSAS AND NEBRASKA. STRONG TO SEVERE THUNDERSTORMS ARE ALSO POSSIBLE ALONG AND SOUTHEAST OF A LINE FROM MCCOOK NEBRASKA TO GOODLAND KANSAS AFTER 3 PM MDT/4 PM CDT THIS AFTERNOON THROUGH EARLY EVENING. THE PRIMARY THREATS WILL BE DAMAGING WINDS IN EXCESS OF 60 MPH AND HAIL UP TO THE SIZE OF QUARTERS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED AFTER 3 PM MDT/4 PM CDT.
In the hours before
Special weather statement, May 10, 4:19 PM CDT, 59 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 419 PM CDT TUE MAY 10 2016 KSZ002-003-102200- DECATUR KS-RAWLINS KS- 419 PM CDT TUE MAY 10 2016 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL DECATUR AND EASTERN RAWLINS COUNTIES UNTIL 500 PM CDT... AT 419 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 12 MILES SOUTHEAST OF ATWOOD...MOVING NORTH AT 20 MPH. NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... HERNDON. LAT...LON 3957 10080 3963 10102 3999 10085 3989 10055 TIME...MOT...LOC 2119Z 199DEG 19KT 3968 10088 JN
Special weather statement, May 10, 4:45 PM CDT, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
445 PM CDT TUE MAY 10 2016
KSZ002-003-015-102230-
DECATUR KS-RAWLINS KS-SHERIDAN KS-
445 PM CDT TUE MAY 10 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN DECATUR...
SOUTHEASTERN RAWLINS AND NORTHWESTERN SHERIDAN COUNTIES UNTIL 530 PM
CDT...
AT 445 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9
MILES NORTHWEST OF SELDEN...OR 15 MILES SOUTHWEST OF OBERLIN...MOVING
NORTHEAST AT 25 MPH.
NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM. LOCALLY HEAVY RAINFALL POSSIBLE.
LOCATIONS IMPACTED INCLUDE...
OBERLIN...SELDEN...DRESDEN AND LEOVILLE.
LAT...LON 3984 10046 3967 10032 3956 10040 3949 10063
3955 10072 3957 10072 3957 10076 3960 10081
3989 10062
TIME...MOT...LOC 2145Z 225DEG 20KT 3963 10069
JNThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 10, 4:19 PM CDT | Special Weather Statement | GLD | Rawlins | 41 min |
| May 10, 4:45 PM CDT | Special Weather Statement | GLD | Decatur | 45 min |
| May 10, 4:58 PM CDT | Severe Thunderstorm Warning | GLD | Decatur, Sheridan | 32 min |
| May 10, 5:54 PM CDT | Severe Thunderstorm Warning | GLD | Norton | 41 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.